Alert archive / Alabama / Red Flag Warnings in 2015

Red Flag Warning 5, NWS Birmingham, AL

February 12, 201539 counties in Alabama

NWS Birmingham, AL issued this red flag warning at Feb 12, 2015, 3:08 PM CST for 39 counties in Alabama. It took effect at Feb 13, 2015, 11:00 AM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 12, 2015, 3:08 PM CST (21:08 UTC)
In effect from
Feb 13, 2015, 11:00 AM CST
Expired
Feb 13, 2015, 5:00 PM CST
In force
6 hr
Issued by
NWS Birmingham, AL
All 39 counties

Autauga County, AL, Barbour County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Marion County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 22 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.1 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2015-02-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2015-02-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -147 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1169 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
-147 m²/s²
0-3 km storm-relative helicity
-72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

822 
WWUS84 KBMX 122108
RFWBMX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
308 PM CST THU FEB 12 2015

...DRY CONDITIONS EXPECTED FOR CENTRAL ALABAMA FRIDAY...

ALZ011>015-017>050-131200-
/O.UPG.KBMX.FW.A.0004.150213T1700Z-150213T2300Z/
/O.NEW.KBMX.FW.W.0005.150213T1700Z-150213T2300Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
308 PM CST THU FEB 12 2015

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 5 PM CST FRIDAY FOR
CENTRAL ALABAMA...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM TO 5 PM CST FRIDAY. THE
FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

* RELATIVE HUMIDITY...WILL DROP AS LOW AS 18 PERCENT.

* IMPACTS...THE DRY AIRMASS WILL RESULT IN CRITICAL FIRE WEATHER
  CONDITIONS. OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY.

FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE
CONTACT THE ALABAMA FORESTRY COMMISSION AT
WWW.FORESTRY.ALABAMA.GOV.

&&

$$
1 follow-up statement
655 
WWUS84 KBMX 131018
RFWBMX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
418 AM CST FRI FEB 13 2015

...DRY CONDITIONS EXPECTED FOR CENTRAL ALABAMA TODAY...

ALZ011>015-017>050-132300-
/O.CON.KBMX.FW.W.0005.150213T1700Z-150213T2300Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
418 AM CST FRI FEB 13 2015

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
5 PM CST THIS AFTERNOON FOR CENTRAL ALABAMA...

A RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
5 PM CST THIS AFTERNOON. 

* RELATIVE HUMIDITY...WILL DROP AS LOW AS 17 PERCENT.

* IMPACTS...THE DRY AIRMASS WILL RESULT IN CRITICAL FIRE WEATHER 
  CONDITIONS. OUTDOOR BURNING IS NOT RECOMMENDED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY.

FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE
CONTACT THE ALABAMA FORESTRY COMMISSION AT
WWW.FORESTRY.ALABAMA.GOV.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this red flag warning went out at Feb 12, 10:55 AM CST, 4 hours 13 minutes earlier.

Area forecast discussion, Feb 12, 10:55 AM CST, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1055 AM CST THU FEB 12 2015

.UPDATE...
MORNING UPDATE.

&&

.DISCUSSION...

WELL DESPITE THE STRONG NW WINDS BEHIND THE ARCTIC FRONT TEMPS
HAVE MANAGED TO WARM MUCH QUICKER THAN ANTICIPATED THIS MORNING.
HAD TO MAKE SOME SIGNIFICANT ADJUSTMENTS TO HOURLIES. ALSO HAD TO
INCREASE HIGHS BY A FEW DEGREES IN MOST LOCATIONS. THINK A SLOW
WARMING TREND WILL CONTINUE IN MOST LOCATIONS BUT TEMPS MAY LEVEL
OFF OR COOL BY A COUPLE DEGREES THIS AFTERNOON IN THE NORTH. A
STRATUS DECK HAS PUSHED SOUTHWARD OUT OF TN AND INTO N AL BUT
SHOULD GRADUALLY BREAK UP OVER THE NEXT FEW HOURS. BREEZY
CONDITIONS WILL PERSIST THRU THE DAYLIGHT HOURS WITH NW WINDS OF
10-20 MPH AND HIGHER GUSTS. SPEEDS SHOULD REMAIN BELOW WIND
ADVISORY CRITERIA.

19

&&

.AVIATION...
12Z TAF DISCUSSION.

OVERALL VFR CONDITIONS FOR THE NEXT 24 HOURS. THERE WILL BE A
BRIEF WINDOW IN WHICH MVFR CLOUDS WILL SLIDE SOUTH THIS MORNING
AND COULD IMPACT THE NORTHERN SITES THROUGH 16Z. OTHERWISE BRISK
WINDS WILL OCCUR AFTER 16Z FROM THE NORTH.

16

&&

.PREV DISCUSSION...
/ISSUED 447 AM CST THU FEB 12 2015/
SHORT TERM...

TODAY THROUGH MONDAY MORNING.
AN UPPER TROUGH DEVELOPS ACROSS AREAS EAST OF THE MISSISSIPPI RIVER
THIS PERIOD. IT APPEARS THAT SOME PHASING OF NORTHERN STREAMS
OCCURS THIS PERIOD...PROVIDING A CROSS POLAR FLOW AND SURGE OF
ARCTIC AIR INTO THE EASTERN UNITED STATES. IN FACT...IT LOOKS LIKE
TWO RATHER LARGE SURGES OCCUR THIS PERIOD. SINCE THE SOUTHERN
STREAM IS NOT INVOLVED...MOISTURE REMAINS VERY LIMITED.
THEREFORE...MUCH COOLER..DRIER AND BREEZY CONDITIONS ARE EXPECTED
TODAY AS THE FIRST SURGE OF ARCTIC AIR HEADS SOUTHWARD. WINDS MAY
GUST UP TO AROUND 25 MPH...JUST BELOW ADVISORY CRITERIA.

THE MAIN SURGE OF COLD AIR GOES JUST EAST AND NORTH OF THE AREA
OVERNIGHT...BUT LOWS WILL STILL HIT THE UPPER TEENS IN SOME
LOCATIONS NORTH AND EAST. THIS IS JUST ABOVE THE HARD FREEZE
WARNING CRITERIA...BUT STILL COLD.

MODELS HAVE BEEN IN GOOD AGREEMENT THAT THE SURGE OF ARCTIC AIR
ARRIVING SUNDAY MORNING WILL BE A BIT COOLER...BUT ONCE AGAIN THE
MAIN SURGE HEADS EAST AND NORTH. CENTRAL ALABAMA WILL EXPERIENCE
WIND GUSTS OF 25 TO 30 MPH AND TEMPERATURES WILL DROP CLOSE TO 15
DEGREES NORTH. THIS ALSO DROPS THE WIND CHILL READINGS NEAR ZERO
NORTH.

HIGH AND LOW TEMPERATURES WILL FLUCTUATE SOME 10 TO 20 DEGREES
FROM POST FRONTAL TO MODERATING TO POST FRONTAL...IE THE CENTRAL
ALABAMA ROLLER COASTER.

75

LONG TERM...

MONDAY AFTERNOON THROUGH THURSDAY.

ALTHOUGH THE SPECIFIC DETAILS...EVOLUTION AND TIMING DIFFER
BETWEEN THE ECMWF AND GFS THIS TIME PERIOD...THE IDEA OF A MUCH
MORE DYNAMIC SYSTEM AFFECTING CENTRAL ALABAMA THIS PERIOD ARE FRONT
AND CENTER. NORTHERN STREAM ENERGY DIVES SOUTHWARD AND DIGS A
TROUGH MUCH FURTHER WEST AND SOUTH NEXT WEEK. THE SOUTHERN ENERGY
DOES NOT TRANSLATE EASTWARD AND DAMPEN LIKE PREVIOUS WINTER
SYSTEMS. THIS PRODUCES A MUCH LARGER TROUGH AND IT PHASES WITH
MORE NORTHERN ENERGY BY TUE-WED. CENTRAL ALABAMA WILL BE VERY CLOSE
TO THE STRONGEST GRADIENT...MEANING THAT THERE WILL BE A CHANCE OF
SOME THUNDERSTORMS FOLLOWED BY SOME WINTRY WEATHER. ALL OF THE
MEDIUM RANGE MODELS DEPICT THIS BAROCLINIC ZONE NEAR CENTRAL
ALABAMA WITH A WAVE DEVELOPING ALONG IT. THIS LOW VARIED QUITE A
BIT IN INTENSITY BETWEEN MODELS AND VARIED SOME 18 HOURS IN TIMING
TOO. STILL BELIEVE IT IS PRUDENT TO MENTION A SMALL CONFIDENCE
CHANCE OF SEVERE STORMS TUESDAY...MAINLY SOUTH.
ADDITIONALLY...WILL ALSO MENTION A LOW CONFIDENCE CHANCE OF WINTRY
WEATHER TUESDAY NIGHT INTO WEDNESDAY.

LIKE I MENTIONED...THE MODELS HAVE BEEN SOMEWHAT CONSISTENT WITH
THE OVERALL PATTERN DEPICTION AND THIS SYSTEM CERTAINLY HAS A
CHANCE TO HAVE AN IMPACT IN CENTRAL ALABAMA. DETAILS WILL
CERTAINLY CHANGE...BUT KEEP ABREAST OF THE LATEST WEATHER FORECAST
FOR CENTRAL ALABAMA HEADING INTO NEXT WEEK.

75

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     45  19  43  22  50 /   0   0   0   0   0
ANNISTON    49  21  44  25  55 /   0   0   0   0   0
BIRMINGHAM  47  20  44  25  56 /   0   0   0   0   0
TUSCALOOSA  48  23  45  27  58 /   0   0   0   0   0
CALERA      49  24  45  28  55 /   0   0   0   0   0
AUBURN      55  26  48  28  54 /   0   0   0   0   0
MONTGOMERY  58  24  48  27  58 /   0   0   0   0   0
TROY        60  23  50  27  58 /   0   0   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM FRIDAY MORNING THROUGH FRIDAY AFTERNOON
FOR ALL OF CENTRAL ALABAMA.

&&
Hazardous weather outlook, Feb 12, 6:25 AM CST, 8 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
625 AM CST THU FEB 12 2015

ALZ011>015-017>050-131530-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
625 AM CST THU FEB 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A VERY DRY AIR MASS WILL MOVE INTO CENTRAL ALABAMA ON FRIDAY.
OUTDOOR BURNING IS DISCOURAGED.

ANOTHER STRONG COLD FRONT WILL PASS THROUGH ON SATURDAY NIGHT.
TEMPERATURES BY SUNDAY MORNING COULD DROP BELOW 15 DEGREES RANGE
FOR AREAS ALONG AND NORTH OF A FAYETTE TO HEFLIN LINE. WIND CHILL
VALUES BRIEFLY DROP TO NEAR ZERO WITH WIND GUSTS UP TO 30 MPH
POSSIBLE. VERY DRY AIR MAY ALSO LEAD TO A HIGH FIRE DANGER ON
SUNDAY.

A STRONG STORM SYSTEM MOVES INTO THE AREA ON TUESDAY. SEVERE
WEATHER INCLUDING DAMAGING WINDS...FLOODING...AND ISOLATED
TORNADOES MAY BE POSSIBLE THROUGH TUESDAY EVENING AHEAD OF A COLD
FRONT. BEHIND THE COLD FRONT...A COLD AIRMASS WILL MOVE INTO THE
AREA QUICKLY. THERE IS A POSSIBILITY THAT PORTIONS OF CENTRAL
ALABAMA WILL SEE RAIN SWITCH TO SNOW OVERNIGHT TUESDAY...AND THEN
SEE ALL SNOW ON WEDNESDAY...AS AN UPPER LOW SWINGS THROUGH. WINDS
WILL ALSO BE A CONCERN ON TUESDAY AND WEDNESDAY WITH WIND GUSTS UP
TO 30 MPH. THERE IS STILL SOME TIMING ISSUES TO WORK OUT SO
CONFIDENCE IS LOW AT THIS TIME. STAY TUNED OVER THE NEXT SEVERAL
DAYS FOR MORE SPECIFIC INFORMATION.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NEEDED FROM TUESDAY THROUGH WEDNESDAY.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 12, 4:02 AM CSTFire Weather WatchBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more11 hr

Nearby

Red Flag Warnings in Alabama, 2015Every red flag warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.